Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 119, NWS Gaylord, MI

June 25, 1998Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 1998, 11:31 PM EDT for Iosco County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1998, 11:31 PM EDT (03:31 UTC)
Expired
Jun 26, 1998, 12:35 AM EDT
In force
64 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Iosco County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 6:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS1 KAPN 260333 RRA
SVRAPN
MIC069-MIZ539-260435-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1131 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN LOWER
  MICHIGAN

* UNTIL 1235 AM EDT

* AT 1129 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES WEST OF LONG LAKE MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  LONG LAKE BY 1143 PM EDT
  HALE  BY 1148 PM EDT
  EAST TAWAS BY 1150 PM EDT
  OSCODA BY 1155 PM EDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO
RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR.


NORCROSS/HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:55 AM EDT, 11 hours 36 minutes earlier.

Area forecast discussion, Jun 25, 11:55 AM EDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT THU JUN 25 1997

WILL MAKE COSMETIC CHANGES TO NRN LWR/ERN UPR ZONES FOR THE AFTN. DYING
NOCTURNAL CONVECTION/THINNING CLD DEBRIS ALREADY NOTED ON STLT IMAGES
AND WITH RECENT OBS. WILL ADJUST TEMPS AS NECESSARY...THO IT APPEARS
ONGOING FCST IS FINE.

OBVIOUS CONCERN TDA WILL BE WITH SVR WX. MODIFIED 12Z KAPX SOUNDING
VERY IMPRESSIVE AS FAR AS SFC BASED INSTBY AND (ESP) WITH SHEAR
PROFILE. MODIFIED CAPES (ASSUMING 88/68 REGIME) PEAK AT 3000-3500
J/KG...WITH LI'S AROUND -9...SWEAT AT 389...TT'S AT 50...AND SHOWALTER
INDEX OF -2. MOST IMPRESSIVE IS SHEAR PROFILE/SR HELICITY ASSUMING A
STORM MOTION CLOSE TO 850-500 MB AVE WIND (260 AT 40 KTS)...SR
HELICITIES OF 306 IN 0-2KM LYR AND AROUND 350 IN 0-3KM LYR. CERTAINLY
HAVE TO WATCH THE SRN PTNS OF NRN LWR (ALONG-SOUTH OF M-32) THIS AFTN
AS THIS REGION SHOULD HEAT UP QUITE NICELY. UPR SUPPORT ONCE AGAIN
NOTED...WITH GOOD 500 MB JET CORE OF 50-55 KTS MOVING IN ALONG WITH
SOME UPR LVL DIVERGENCE DUE TO PDVA AND FVRBL POSITIONING UNDER UPR LVL
JET CORES...ONLY TDA IT APPEARS AS IF IT WILL BE MORE FROM RIGHT
ENTRANCE FORCING OF JET SPEED GRADIENT TO THE NORTH.

HUtRLEY

In the hours before

Special weather statement, Jun 25, 6:28 PM EDT, 5 hours 3 minutes before
MIZ008-015>036-260515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS
TORNADO WATCH...

IN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF
GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO
NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35
MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST
LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM.

REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH.

HURLEY
Special weather statement, Jun 25, 6:28 PM EDT, 5 hours 3 minutes before
MIZ008-015>036-260515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS
TORNADO WATCH...

IN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF
GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO
NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35
MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST
LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM.

REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH.

HURLEY
Local storm report, Jun 25, 9:52 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
952 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    2 NE KALKASKA             MI   TORNADO
06/25/98   KALKASKA

0823 PM    GAYLORD                   MI   70 MPH TSTM GUST
06/25/98   OTSEGO                         5 MILES EAST OF GAYLORD 6
                                          INCH LIMBS DOWN

0830 PM    WATERS                    MI   WIND DAMAGE
06/25/98   OTSEGO                         DOZEN LARGE OAKS 18-24
                                          INCH DIAMETER SNAPPED OFF
Local storm report, Jun 25, 9:52 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
952 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    2 NE KALKASKA             MI   TORNADO
06/25/98   KALKASKA

0823 PM    GAYLORD                   MI   70 MPH TSTM GUST
06/25/98   OTSEGO                         5 MILES EAST OF GAYLORD 6
                                          INCH LIMBS DOWN

0830 PM    WATERS                    MI   WIND DAMAGE
06/25/98   OTSEGO                         DOZEN LARGE OAKS 18-24
                                          INCH DIAMETER SNAPPED OFF
Special weather statement, Jun 25, 10:14 PM EDT, 1 hour 17 minutes before
MIZ008-015>036-041-042-260700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1014 PM EDT THU JUN 25 1998

...TWO WATCHES CONTINUE IN EFFECT FOR THE AREA...

...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 1 AM EDT FOR THE
FOLLOWING LOCATIONS...

IN UPPER MICHIGAN

   ...CHIPPEWA AND MACKINAC COUNTIES

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW...
   AND IOSCO COUNTIES.

...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 3 AM
EDT FOR THE FOLLOWING LOCATIONS...

IN LOWER MICHIGAN

   ...GLADWIN AND ARENAC COUNTIES.

SEVERAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA
THROUGH THE OVERNIGHT HOURS.  DUE TO THE WARM AND MUGGY AIR OVER THE
AREA AND STRONG WINDS ALOFT THE ENTIRE SPECTRUM OF SEVERE WEATHER
MAY ACCOMPANY THESE STORMS OVERNIGHT.  HEAVY RAIN...NEARLY
CONTINUOUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM
WINDS...AND EVEN TORNADOES MAY BE ASSOCIATED WITH THESE STORMS.

REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH.

HIRSCH
Special weather statement, Jun 25, 10:14 PM EDT, 1 hour 17 minutes before
MIZ008-015>036-041-042-260700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1014 PM EDT THU JUN 25 1998

...TWO WATCHES CONTINUE IN EFFECT FOR THE AREA...

...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 1 AM EDT FOR THE
FOLLOWING LOCATIONS...

IN UPPER MICHIGAN

   ...CHIPPEWA AND MACKINAC COUNTIES

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW...
   AND IOSCO COUNTIES.

...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 3 AM
EDT FOR THE FOLLOWING LOCATIONS...

IN LOWER MICHIGAN

   ...GLADWIN AND ARENAC COUNTIES.

SEVERAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA
THROUGH THE OVERNIGHT HOURS.  DUE TO THE WARM AND MUGGY AIR OVER THE
AREA AND STRONG WINDS ALOFT THE ENTIRE SPECTRUM OF SEVERE WEATHER
MAY ACCOMPANY THESE STORMS OVERNIGHT.  HEAVY RAIN...NEARLY
CONTINUOUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM
WINDS...AND EVEN TORNADOES MAY BE ASSOCIATED WITH THESE STORMS.

REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR
THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO
STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH.

HIRSCH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:08 PM EDTSevere Thunderstorm WarningAPXOtsego62 min
Jun 25, 8:12 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan63 min
Jun 25, 8:17 PM EDTTornado WarningAPXKalkaska63 min
Jun 25, 8:21 PM EDTSevere Thunderstorm WarningAPXCrawford64 min
Jun 25, 8:30 PM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle65 min
Jun 25, 8:47 PM EDTTornado WarningAPXCrawford48 min
Jun 25, 8:51 PM EDTSevere Thunderstorm WarningAPXBenzie, Leelanau64 min
Jun 25, 8:55 PM EDTSevere Thunderstorm WarningAPXOscoda65 min
Jun 25, 9:05 PM EDTSevere Thunderstorm WarningAPXAlpena60 min
Jun 25, 9:26 PM EDTSevere Thunderstorm WarningAPXAlcona64 min
Jun 25, 10:04 PM EDTSevere Thunderstorm WarningAPXWexford46 min
Jun 25, 10:40 PM EDTSevere Thunderstorm WarningAPXOtsego65 min
Jun 25, 10:43 PM EDTSevere Thunderstorm WarningAPXRoscommon62 min
Jun 25, 11:17 PM EDTSevere Thunderstorm WarningAPXOgemaw48 min
Jun 25, 11:26 PM EDTTornado WarningAPXOgemaw49 min
Jun 25, 11:41 PM EDTSevere Thunderstorm WarningAPXAlcona49 min
Jun 26, 12:28 AM EDTTornado WarningAPXIosco47 min
Jun 26, 1:27 AM EDTSevere Thunderstorm WarningAPXRoscommon63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.